Puerto Rico, 2015

Rip Current in Puerto Rico, October 1, 2015

October 1, 2015 · NWS SJU · 1 event in 1 county or zone

An upper level trough across the Eastern Caribbean dominated the region resulting in isolated showers and thunderstorms affecting the surrounding waters.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough across the Eastern Caribbean dominated the region resulting in isolated showers and thunderstorms affecting the surrounding waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Oct 1, 11:21 AM AST, 3 hours 39 minutes earlier.

Area forecast discussion, Oct 1, 11:21 AM AST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1121 AM AST THU OCT 1 2015

.UPDATE...NO MAJOR CHANGES TO PREV...SOME FAST MOVING...ISOLATED
SHOWERS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE FORECAST AREA
INTO THE EARLY AFTERNOON. SHOWERS WILL INCREASE IN COVERAGE AND
INTENSITY AS THE AFTERNOON PROGRESSES. RAINFALL ACCUMULATIONS SO
FAR THIS MORNING REMAIN LIGHT...IN THE TRACE TO 0.25 INCH RANGE.

&&

.AVIATION...NO CHANGES..VFR CONDS TO PREVAIL AT ALL TAF SITES
WITH SOME VCSH THROUGH THE PD. AFT 01/16Z BRIEF MVFR CONDS AND MTN
TOP OBSCURATIONS WILL BE PSBL DUE TO ISOLD SHRA/TSRA DVLPG OVR PR
TILL 01/22Z.

&&

.PREV DISCUSSION... /ISSUED 358 AM AST THU OCT 1 2015/

SYNOPSIS...AN UPPER LEVEL TROUGH ACROSS THE EASTERN CARIBBEAN
WILL CONTINUE TO DOMINATE THE REGION UNTIL AT LEAST FRIDAY. AS
THIS TROUGH WEAKENS...AN UPPER LEVEL RIDGE WILL THEN BUILD FROM
THE WEST INTO THE REGION DURING THE UPCOMING WEEKEND. THE BROAD
CIRCULATION OF HURRICANE JOAQUIN WILL MAINTAIN A LIGHT TO
MODERATE SOUTHERLY WIND FLOW ACROSS THE FORECAST AREA FOR THE NEXT
SEVERAL DAYS.

DISCUSSION...DOPPLER WEATHER RADAR INDICATED ONLY FEW ISOLATED
SHOWERS ACROSS THE SURROUNDING WATERS...BUT NOT SIGNIFICANT
PRECIPITATION WAS DETECTED OVER LAND AREAS OVERNIGHT AND EARLY
THIS MORNING AS A STRONG CAP INVERSION EXPECTED TO REMAIN ACROSS
THE REGION AT LEAST UNTIL THE UPCOMING WEEKEND. THE UPPER LEVEL
TROUGH ACROSS THE EASTERN CARIBBEAN IS EXPECTED TO REMAIN CLOSE
THE REGION IN AN UNFAVORABLE POSITION FOR THE DEVELOPMENT OF
SIGNIFICANT SHOWERS AND THUNDERSTORMS ACTIVITY ACROSS THE LOCAL
ISLANDS UNTIL AT LEAST FRIDAY. HOWEVER...THE LIMITED MOISTURE
ACROSS THE REGION IS EXPECTED TO COMBINE EACH DAY WITH DAYTIME
HEATING...SEA BREEZE CONVERGENCE AND LOCAL EFFECTS TO INDUCE THE
DEVELOPMENT OF SOME SHOWERS AND A COUPLE OF THUNDERSTORMS MOSTLY
TO THE NORTH OF CORDILLERA CENTRAL AND INTERIOR PUERTO RICO EACH
AFTERNOON.

THE LIGHT TO MODERATE SOUTHERLY LOW LEVEL WIND FLOW ASSOCIATED
WITH A BROAD CIRCULATION OF HURRICANE JOAQUIN...WELL NORTH OF
HISPANIOLA...WILL CONTINUE TO PROMOTE WARMER THAN NORMAL
TEMPERATURES ESPECIALLY OVER THE NORTHERN COASTAL AREAS OF PUERTO
RICO WHERE MAXIMUM TEMPERATURES WILL RANGE FROM THE LOW TO MID
90S. AS HURRICANE JOAQUIN MOVES FURTHER NORTHWARD DURING THE NEXT
SEVERAL DAYS...THE SOUTHERLY FLOW WILL BECOME MOIST WITH BETTER
CHANCES OF SHOWERS AND THUNDERSTORMS SATURDAY AND THEREAFTER.

AVIATION...VFR CONDS TO PREVAIL AT ALL TAF SITES THROUGH THE
PD. AFT 01/16Z BRIEF MVFR CONDS AND MTN TOP OBSCURATIONS WILL BE
PSBL DUE TO ISOLD SHRA/TSRA DVLPG OVR PR TILL 01/22Z. SSE WINDS 5 TO
15 KNOTS EXCEPT FOR SEA BREEZE VARIATIONS ALG COASTS WITH OCNL
HIGHER GUSTS. NO OTHER SIG OPERATIONAL IMPACTS ATTM.

MARINE...MODERATE NORTH NORTHEAST SWELL OF TO 4 TO 6 FEET WILL
CONTINUE TO IMPACT THE ATLANTIC WATERS AND CARIBBEAN PASSAGES
TODAY. LARGE BREAKING WAVES ALONG THE ATLANTIC BEACHES WILL
MAINTAIN A HIGH RISK OF RIP CURRENTS FOR MOST OF THE BEACHES
ALONG NORTH PUERTO RICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  96  79  95  79 /  40   0  20  30
STT  90  82  88  83 /  20  10  20  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH RIP CURRENT RISK UNTIL 6 PM AST THIS EVENING FOR NORTH
     CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND VICINITY-SOUTHEAST-
     WESTERN INTERIOR.

VI...NONE.
AM...NONE.
&&

15/11
Hazardous weather outlook, Oct 1, 4:57 AM AST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
457 AM AST THU OCT 1 2015

AMZ710>745-PRZ001>013-020900-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
457 AM AST THU OCT 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.RIP CURRENTS...THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS
FOR THE NORTHERN BEACHES OF PR TO INCLUDE...PINONES...OCEAN PARK...
LA PARED...PLAYA ESCONDIDA...MAR CHIQUITA...PUERTO NUEVO...JOBOS...
AND FLAMENCO BEACH IN CULEBRA. PLEASE REFER TO THE LATEST SURF ZONE
FORECAST ISSUED BY WFO SAN JUAN PR FOR ADDITIONAL INFO.

SURF ZONE CONDITIONS WILL LIKELY SUPPORT THE DEVELOPMENT OF LIFE
THREATENING RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE NATIONAL WEATHER
SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-020900-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
457 AM AST THU OCT 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE
MAGENS BAY...AND CRAMER PARK BEACHES IN SAINT THOMAS AND SAINT CROIX
RESPECTIVELY.PLEASE REFER TO THE LATEST SURF ZONE FORECAST ISSUED
BY WFO SAN JUAN PR FOR ADDITIONAL INFO.

SURF ZONE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF LIFE
THREATENING RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE NATIONAL WEATHER
SERVICE IN SAN JUAN.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, San Juan and Vicinity

When
October 1, 3:00 PM AST to 6:00 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
Public

Large breaking waves generated strong rip currents at Condado.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605115.